My sister has stage 4 liver. She is now on meds. for amoinua levels that are to high. She wants to come live with me as she is all alone I love her but what she I expect from her condition for now on. She also has hep c and still drinks occasionally. Now what?
Well some one with experience will respond to you. Start looking it up. Stage 4 with hep c. Her liver will only continue to deteriorate. Ask her if she's up for treatment. There's many people on here who tell you how to get free treatment. That's just the start. It's also possible she may need to start with a hepatologist. I didn't look at your profile so don't know where you live. Good luck. Kitty
Sorry to hear that about your sister, she has cirrhosis and sounds like she is or has started to become decompensated. She needs to stop drinking like yesterday and find a good Hepatologist... What to expect? Things are going to get a lot worse and if she doesn't make some fast changes in her lifestyle she won't even be considered for a TP... It might already be to late for any treatment... Best of luck to both of you
Do you know if she's compensated or decompensated? If its decompensated why is she not eligible for transplant?? Please think about the drinking. Your a kind soul to let her live with you if it comes to that. But I'm just going to say this, if her health didn't make her stop drinking there's reason to think your not going to be able to. I hope she wants to get better. Possibly your local alonon (sp) would have some suggestions on that. Maybe remind her she's very young! I wish you both good luck!!
You can love her and help make things easier for her passing if she won't quit.Some people just don't make it!It makes me cry to know that some have suffered so greatly in this life that they never even gave it a chance.She must be terrified .Bless you and you have my prayers!
A compensated liver works well and does all of it's important functions. Although a person may have Cirrhosis (advanced scarring) and Hep C (which may continue to further damage the liver), if the liver is functioning well, then it is compensated.
A decompensated liver does not work well and is not able to all of it's important functions. Some physical side effects begin to appear. The person may have ascites (fluid on their abdomen) and edema (swelling in their feet and legs). The person may also have varices (bleeding from the esophagus) or internal bleeding (bleeding in the digestive system). The person may also have Hepatic Encephalopathy due to high ammonia levels (mental confusion, forgetfulness, changes in moods, disorientation). These are some of the physical signs of decompensation. Decompensation is also reflected in the person's labwork.
It is likely that the doctor may have said your sister is not a transplant candidate because of her drinking. If your sister's ammonia levels are high, her liver is decompensated. Of course, as can-do said, there are various stages of decompensation and it steadily progresses. There are medications that a hepatologist can prescribe to help manage your sister's symptoms. It is important for her to reduce sodium in her diet, drink lots of water, eliminate red meat from her diet, eliminate Tylenol, and eliminate any iron supplements. She should be seen ASAP by a hepatologist. Hepatologists are usually found in liver transplant centers in large research university medical centers. A hepatologist is the only type of doctor that can adequately manage your sister's care at this time.
It is likely that her liver is decompensated, which generally means her liver is too ill to be able to handle Hep C treatment at this time. She will require care from a hepatologist to stabilize her sypmtoms and help prevent further difficult and life threatening symptoms.
As can-do says, she cannot drink alcohol.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.